Hail, Lawrence
- When
- April 30, 1:15 PM CST
- Where
- Lawrence County, 1.79 mi ESE of Round Grove
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 37.260, -93.890
An approaching shortwave trough and accompanying surface low tracked northeast of Arkansas and into southern Missouri. A modest instability and high shear environment with very moist airmass supported widespread convection and a few supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An approaching shortwave trough and accompanying surface low tracked northeast of Arkansas and into southern Missouri. A modest instability and high shear environment with very moist airmass supported widespread convection and a few supercells. A tornadic supercell tracked northeast from north central Arkansas through Ozark and Howell counties in Missouri producing five tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 10:56 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1156 AM CDT FRI APR 30 2010 ...UPDATE TO AVIATION... .DISCUSSION... FORECAST HIGHLIGHTS INCLUDE WINDY CONDITIONS IN THE NEAR TERM FOLLOWED BY CHANCES FOR STRONG TO SEVERE THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY EVENING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY WITH THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS IN SOUTH CENTRAL MISSOURI. ALONG A COLD FRONT IN THE PLAINS...A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HAS TRACKED EAST THROUGH KANSAS OVERNIGHT. AHEAD OF THIS FRONT...THE LOW LEVEL JET HAS INCREASED TO 70 TO 80 KNOTS. MIXING WILL ALLOW SURFACE WINDS ACROSS SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI TO REACH GUSTS NEAR 40 MPH THROUGH MID MORNING. A STRATUS DECK ASSOCIATED WITH LOW LEVEL MOISTURE TRANSPORT FROM THIS LOW LEVEL JET WILL ADVECT NORTH INTO THE OZARKS BY MID MORNING. THUNDERSTORMS IN KANSAS TRACKING EAST ARE ANTICIPATED TO CONTINUE TO WEAKEN EARLY THIS MORNING AS A RESULT OF AN OUTFLOW BOUNDARY MIGRATING AHEAD OF THE FRONT...LOWER INSTABILITY AND A STRONGER CAPPING INVERSION ACROSS THE OZARKS. THIS AFTERNOON AND INTO THIS EVENING...THE FRONT WILL MOVE EAST THROUGH PORTIONS OF THE OZARKS. ALONG THIS FRONT...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH FORECAST MODELS PROGGING 0-6KM BULK WIND SHEAR RANGING FROM 60-80 KNOTS...0-1KM HELICITY RANGING FROM 100-200 M2/S2 AND 0-1KM CAPE NEAR 1000 J/KG. WHILE ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE...DAMAGING WINDS AND LARGE HAIL ARE THE EXPECTED PRIMARY THREATS WITH A SECONDARY TORNADO THREAT MOST FAVORABLE IN BROKEN LINE SEGMENTS AND IF ANY SUPERCELLS CAN DEVELOP AHEAD OF THE EASTWARD ADVANCING FRONT. THE FORECAST INTO THE WEEKEND BECOMES CONDITIONAL ON THE EVOLUTION OF CONVECTION TONIGHT WITH MODEL SOLUTIONS DIVERGING ON THE EASTWARD PROGRESSION OF THIS FRONT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT WITH THE LOW LEVEL JET AND MOISTURE TRANSPORT INTERACTING WITH THE FRONTAL BOUNDARY PRODUCING MODERATE TO HEAVY RAIN ALONG WITH THE POTENTIAL OF LOCALIZED FLOODING WHERE THUNDERSTORMS TRAIN AND FROM HIGH RAINFALL RATES. THE SURFACE BOUNDARY IS EXPECTED TO LIFT BACK NORTH THROUGH THE OZARKS OVER THE WEEKEND BRINGING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE IS A CONDITIONAL RISK FOR ADDITIONAL STRONG TO SEVERE THUNDERSTORMS SATURDAY IN SOUTH CENTRAL MISSOURI DEPENDENT UPON INSTABILITY ALONG WITH THE DEVELOPMENT OF A SURFACE LOW. ANGLE && .AVIATION... FOR THE 18Z TAFS...BAND OF BROKEN CONVECTION JUST TO THE WEST OF JLN SHOULD AFFECT JLN AT THE ONSET OF THE 18Z TAFS AND SPREAD EAST OVER THE REMAINDER OF THE FORECAST AREA DURING THE AFTERNOON. WIND GUSTS SHOULD DIMINISH SLIGHTLY DURING THE AFTERNOON BUT SHOULD STILL REMAIN GUSTY UP TO 25 TO 30 KTS. HAVE DROPPED CEILINGS WITH THE CONVECTION TO AROUND 2500 FEET AND VISIBILITIES TO 5 MILES. CONVECTION SHOULD CLEAR FROM WEST TO EAST DURING THE EARLY TO MID EVENING. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1244 PM CDT FRI APR 30 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1244 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... SIGNIFICANT HAIL RISK. EXTREME THUNDERSTORM WIND RISK. ELEVATED TORNADO RISK. LIMITED FLOODING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION: GUSTY NON THUNDERSTORM SURFACE WINDS WILL OCCUR TODAY AHEAD OF THE STORM SYSTEM WITH WIND GUSTS OVER 30 MPH AT TIMES OVER MUCH OF THE MISSOURI OZARKS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS THE MISSOURI OZARKS. THE STRONGEST POTENTIAL OF SEVERE STORMS WILL BE LOCATED EAST OF HIGHWAY 65 THIS AFTERNOON AND EVENING. INSTABILITY WILL BE ON THE INCREASE WITH A WEAKENING THERMAL CAP. STRONG WIND SHEAR IS ALREADY IN PLACE. THIS COMBINATION ALONG WITH AN EASTWARD MOVING FRONTAL BOUNDARY WILL ALLOW FOR THE POSSIBILITY OF DAMAGING THUNDERSTORM WINDS IN EXCESS OF 70 MPH...LARGE HAIL TO THE SIZE OF GOLF BALLS AND TORNADOES LATE THIS AFTERNOON AND EVENING. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS WHICH MAY LEAD TO A RISK OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SECOND WAVE OF THUNDERSTORMS WILL EXIST ALONG WITH A POTENTIAL OF SEVERE WEATHER LATE SATURDAY INTO SATURDAY NIGHT AS ANOTHER LOW PRESSURE SYSTEM LIFTS NORTHEAST INTO THE AREA ALONG A FRONTAL BOUNDARY. THE PRIMARY RISKS ON SATURDAY ARE EXPECTED TO BE LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING. THE TORNADO RISK IS LIMITED. THE HEAVIEST RAINFALL WILL CONTINUE TO AFFECT AREAS OF SOUTH CENTRAL MISSOURI WHERE AN ELEVATED FLOODING RISK WILL PERSIST ON SATURDAY AND SATURDAY NIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE INTO EARLY NEXT WEEK...BUT NO SEVERE STORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING EAST OF THE HIGHWAY 65 CORRIDOR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
The Springfield radar (KSGF), 43 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
16 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed numerous large trees.
An EF-1 tornado with winds estimated at 100 mph crossed the Missouri and Arkansas state line south of Pontiac, Missouri. Damage in Missouri consisted of the uprroting and snapping of trees.
An EF-1 tornado produced 90 to 100 mph winds uprotting numerous trees, damaging several outbuildings, a horse trailer, and downing power lines and poles.
An EF-0 tornado briefly touched down uprooting trees.
An EF-1 tornado with maximum winds estimated at 110 mph damaged 30 homes, some severely, along with numerous barns and other outbuildings. Hundreds of oaks trees were damaged including many that were uprooted or snapped.
An EF-1 tornado with maximum winds of 110 mph produced moderate to severe damage to several homes and a restrurant located near the intersection of Missouri Highways 60 and 63 (Hillbilly Junction). Severe damage also occurred at the Willow Springs water treatment plant. The path width varied between a quarter and three quarters of a mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221465, 221466, 221467, 221468, 221469, 221470, 221471, 221472, 221473, 221478, 221474, 221479, 227876, 226360, 226356, 226357, 226358, 221475, 221477, 226359, 221476, 221480.